Prescription Painkillers Linked to Hearing Loss

Prescription-Painkillers-Linked-to-Hearing-Loss

The LA Times is reporting that prolonged use of high dosages of Vicodin and similar prescription painkillers has been linked to hearing loss in at least 48 cases. Doctors at the House Ear Institute (HEI) and other medical centers have verified that exceptionally high dosages of these medications for several months have caused sudden hearing loss.

One of the most commonly prescribed painkillers, Vicodin is effective against many different kinds of pains. Unfortunately, it is an addictive synthetic opiate, which can result in long-term, high-dosage abuse after the medicinal reason for taking the drug has disappeared. Some people believe that doctors are too willing to prescribe these potent narcotic painkillers, and a government study seems to confirm this. The study found that 1.6 million Americans began taking painkillers like Vicodin for nonmedical reasons in 1998!

HEI doctors now believe that they saw their first case of Vicodin-induced hearing loss in 1993, although they didn’t identify the cause at that time. They first reported Vicodin-related hearing loss incidents to the Food and Drug Administration (FDA) in 1999, and again last month.

Knoll Pharmaceutical Co., the makers of Vicodin, added a hearing loss warning to the drug’s label in 2000, but it seems to have gone largely unnoticed. The FDA worked with the manufacturer on the wording of the warning. They plan no additional action, because hearing loss seems to be a very rare side effect that occurs only when the drug is used inappropriately.

Some doctors think the problem may be much more common that is currently believed. Because determining the cause of a person’s hearing loss is often difficult or impossible, doctors may not be making the connection between hearing loss and Vicodin. This situation is compounded by the fact that patients may be unwilling to reveal the extent of their painkiller use.

Doctors report that sudden and rapid hearing loss is normally the result of either autoimmune disease or medications like antibiotics or diuretics. Steroids are often effective in stopping or reversing hearing loss related to autoimmune disease; terminating the offending medication is often similarly effective. Cases that don’t fit either of these classic patterns should be examined for a possible Vicodin connection.

Vicodin is a combination of acetaminophen and hydrocodone and is also sold under the brand names Lorcet, Lortab and Hydrocet. It is the combination of acetaminophen and hydrocodone that seems to cause hearing loss, though scientists don’t yet know how.

Drugs & Conditions